Canonical Partitions Of Universal Structures

Let \( {\Bbb U}{\left( {U,\pounds } \right)} \) be a universal binary countable homogeneous structure and n∈ω. We determine the equivalence relation \( C{\left( n \right)}{\left( {\Bbb U} \right)} \) on [U]n with the smallest number of equivalence classes r so that each one of the classes is indivisible. As a consequence we obtain

$$ {\Bbb U} \to {\left( {\Bbb U} \right)}^{n}_{{ < \omega /r}} $$

and a characterization of the smallest number r so that the arrow relation above holds.

For the case of infinitely many colors we determine the canonical set of equivalence relations, extending the result of Erdős and Rado for the integers to countable universal binary homogeneous structures.

This is a preview of subscription content, access via your institution.

Author information



Corresponding author

Correspondence to C. Laflamme*.

Additional information

* Supported by NSERC of Canada Grant # 690404.

† Supported by NSERC of Canada Grant # 691325.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Laflamme*, C., Sauer†, N.W. & Vuksanovic, V. Canonical Partitions Of Universal Structures. Combinatorica 26, 183–205 (2006).

Download citation

Mathematics Subject Classification (2000):

  • 03E02
  • 05D10